Illinois, 2016Flooding in Illinois, March 1 to 8, 2016
March 1 to 8, 2016 · NWS PAH · 5 events in 5 counties and zones
Minor river flooding continued from February into the first week of March as the result of heavy rain and melting snow in late February.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor river flooding continued from February into the first week of March as the result of heavy rain and melting snow in late February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 29, 11:43 PM CST, 17 minutes earlier.
Area forecast discussion, Feb 29, 11:43 PM CST, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1143 PM CST MON FEB 29 2016
.UPDATE...
Issued at 1143 PM CST MON FEB 29 2016
Updated the AVIATION discussion for the 06Z TAF issuance.
&&
.SHORT TERM...(This evening through Wednesday Night)
Issued at 318 PM CST MON FEB 29 2016
Forecast confidence is above average with this forecast package,
owing to the convergence in placement and timing among the higher
resolution, short fuse, guidance and the longer, medium range
guidance. A marked increase in surface dewpoints does not move
into the western counties of Southeast Missouri until just around
midnight tonight, just ahead of the progressive and nearly
vertically stacked leading edge of a low amplitude shortwave
centered near NW Missouri around 12z Tuesday (6 am CST).
Most of the moisture and inherent instability is tied to a
mesoscale wave perturbation ahead of the main trough at 12z
Tuesday and will be the primary trigger for mainly elevated
convection prior to sunrise. The NAM and GFS deterministic runs
suggest that most surface to 1 km CAPE will push into Southeast
Missouri and Southwest Illinois between 12z-15z Tuesday (6 am-9 am
CST) and become expended between 15z-18z (9am-noon CST) along the
surface cold front. There will be some expansion of the frontal
zone during the late morning and early afternoon, as lift
associated with the main trough axis works through the region
during the afternoon. This will keep a broader area of rain over
the area through sunset Tuesday, before exiting quickly Tuesday
evening.
With the lapse rates out of phase with the deeper moisture and the
surface frontal boundary, the best chances of surface-based
significant thunderstorms (capable of becoming strong to severe) will
be minimized during the morning hours, with marginal development
over southern sections of West Kentucky during the afternoon
hours. The latest SPC Day 2 Outlook corresponds well with the
NAM/GFS low level lapse rate and CAPE guidance, keeping the best
potential over West Kentucky during the afternoon.
Otherwise, no major changes through Wednesday with respect to
temperatures, dewpoints, winds, and sky cover across the area.
.LONG TERM...(Thursday through Monday)
Issued at 318 PM CST MON FEB 29 2016
Except for the Canadian (GEM) model having it a little farther
south, the medium range models were in reasonable agreement with
their placement and timing of a surface low that is progged to move
through the PAH forecast area at the beginning of the extended
forecast period. The low will develop as its parent mid level
shortwave embedded within northwesterly flow digs through the
central Plains. Moist return flow is not shown to be impressive,
thus QPF after 12Z Thursday is not expected to exceed a quarter inch
of liquid pcpn before ending Thursday night, and conditions should
be stable enough to preclude thunder.
As colder air surges in from the north on the back side of the low
Thursday night, there will be a small possibility of light freezing
rain in the northernmost tier of counties in southern IL, otherwise
it should be too warm aloft and at the surface for snow.
Another mid level shortwave is progged to zip by to the north (Great
Lakes). At this time, no measurable pcpn is forecast for us, just
clouds. In fact, the entire weekend is expected to be dry. Sunday
night, there was enough of a signal in some of the models for a
slight chance of rain to be left in the forecast for mainly
southeastern MO, due to the approach of a minor mid level shortwave
from the southern Plains, which is forecast to damp out by Monday.
Near average temps are expected to be on a gradual warming trend
after Friday.
&&
.AVIATION...
Issued at 1143 PM CST MON FEB 29 2016
VFR conditions will prevail at all sites through the first quarter
of the period, however beyond that the approach and passage of a
cold front will produce MVFR/IFR cigs/vsbys along with SHRA/TSRA.
Conditions are expected to become VFR again by the end of the
period. Southerly winds will steadily increase with sustained
speeds of 8-10 knots and gusts up to 18-20 knots prior to the
fropa, then winds will veer around to the northwest with sustained
speeds of 12-15 knots with gusts up to 20-25 knots.
&&
.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...Smith
LONG TERM...DB
AVIATION...JP
Hazardous weather outlook, Feb 29, 3:38 PM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CST MON FEB 29 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
338 PM CST MON FEB 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. ANY STORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. LOCALLY STRONG WIND
GUSTS AND MARGINALLY SIZED HAIL WILL BE THE PRIMARY HAZARDS WITH
ANY STRONGER STORMS...MAINLY OVER WEST KENTUCKY. LOCALLY HEAVY
RAIN MAY ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT MAY BE NEEDED
ON TUESDAY SHOULD CONDITIONS WARRANT.
SMITH
Flood, Alexander
- When
- March 1, 12:00 AM CST to March 8, 2:00 PM CST
- Where
- Alexander County, 2.46 mi ESE of Cairo to 2.54 mi E of Cairo
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.981, -89.142
Minor flooding continued from February along the Ohio River. There was flooding of low-lying bottomland woods and fields, as well as parts of a riverfront park.
Flood, Pulaski
- When
- March 1, 12:00 AM CST to March 8, 10:00 AM CST
- Where
- Pulaski County, Olmsted to 0.74 mi NE of Mound City
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -89.080
Minor flooding continued from February along the Ohio River. There was flooding of low-lying bottomland woods and fields.
Flood, Massac
- When
- March 1, 12:00 AM CST to March 7, 10:00 PM CST
- Where
- Massac County, Brookport to 1.22 mi NW of Brookport
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding continued from February along the Ohio River. Small portions of Fort Massac State Park in Metropolis were flooded. There was flooding of low-lying bottomland woods and fields.
Flood, Gallatin
- When
- March 1, 12:00 AM CST to March 6, 2:00 PM CST
- Where
- Gallatin County, 1.52 mi NE of Shawneetown to 2.05 mi ENE of Shawneetown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.715, -88.110
Minor flooding continued from February along the Ohio River. Some low-lying bottomland woods and fields were inundated.
Flood, White
- When
- March 1, 12:00 AM CST to March 6, 11:30 AM CST
- Where
- White County, Carmi to 1.8 mi E of Carmi Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.080, -88.170
Minor flooding continued from February along the Little Wabash River. Several county roads were inundated. Some low-lying fields were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Oregon, March 1, 20161 death · $37,000 · 68 kt wind · 7 events
- Dense Fog in Florida, March 1, 20161 death · 1 event
- Tornadoes and Hail in Alabama, March 1, 20164 injured · EF2 · 5 events
- Strong Wind in West Virginia, March 1 to 2, 2016$495,000 · 28 events
- High Wind and Strong Wind in Washington, March 1, 20161 injured · $575,000 · 57 kt wind · 7 events
- Strong Wind in Ohio, March 1, 2016$90,000 · 9 events
- High Wind and Strong Wind in Massachusetts, March 1, 2016$70,000 · 52 kt wind · 6 events
- Coastal Flood in Texas, March 1, 2016$50,000 · 1 event
- Strong Wind in New York, March 1, 2016$40,000 · 4 events
- Strong Wind in Kentucky, March 1, 2016$40,000 · 4 events
- Damaging Winds in Kentucky, March 1, 20163 injured · 78 kt wind · 4 events
- Winter Weather in Wisconsin, March 1, 201620 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620311, 620312, 620313, 620314, 620315.